Alert archive / North Carolina / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 478, NWS Blacksburg, VA

August 13, 2011Stokes County, North Carolina; Patrick County, Virginia

NWS Blacksburg, VA issued this severe thunderstorm warning at Aug 13, 2011, 5:55 PM EDT for Stokes County, North Carolina; Patrick County, Virginia. It was in force for 37 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 13, 2011, 5:55 PM EDT (21:55 UTC)
Expired
Aug 13, 2011, 6:32 PM EDT
In force
37 min
Issued by
NWS Blacksburg, VA
Area
Storm-based polygon

Counties Stokes County, NC, Patrick County, VA

The radar

The Roanoke radar (KFCX), 60 km from the middle of the area, began a volume at 21:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 13, 6:00 PM EDTTSTM WND DMG2 Wsw Sandy Ridge, NCTREES DOWN NEAR SNOW HILL CHURCH ROAD.
Aug 13, 6:00 PM EDTTSTM WND DMG5 Nne Danbury, NCEMERGENCY MANAGER CONDUCTED GROUND SURVEY OF AREA. FOUR TREES AND NUMEROUS TREE LIMBS DOWN FROM NEAR INTERSECTION OF SNOWHILL CHURCH ROAD AND PERCEY MOOREFIELD ROAD...TO 3297 PERCEY MOOREFIELD ROAD. ONLY SPOTTY DAMAGED OBSERVED...CONSISTENT WITH STRAIGHT-LINE
Aug 13, 6:05 PM EDTTSTM WND DMG5 N Danbury, NCA PORTION OF A ROOF PEELED OFF A BUILDING NEAR SNOW HILL CHURCH ROAD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 5 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 9.9 hours before the alert went out and 52 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2011-08-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.1000850700500300200100-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2011-08-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 27 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
6909 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
27 m²/s²
0-3 km storm-relative helicity
126 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

723 
WUUS51 KRNK 132155
SVRRNK
NCC169-VAC141-132300-
/O.NEW.KRNK.SV.W.0478.110813T2155Z-110813T2300Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
555 PM EDT SAT AUG 13 2011

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN STOKES COUNTY IN NORTH CENTRAL NORTH CAROLINA
  SOUTHEASTERN PATRICK COUNTY IN SOUTHWEST VIRGINIA

* UNTIL 700 PM EDT.

* AT 551 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  LAWSONVILLE...OR NEAR SANDY RIDGE...AND MOVING SOUTHEAST AT 5 MPH.

* LOCATIONS IMPACTED INCLUDE...
  LAWSONVILLE...
  SANDY RIDGE...
  PRESTONVILLE...
  AYERSVILLE...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER.

REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...
DAMAGING WINDS IN EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY
HEAVY RAIN.

WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF QUARTER OR
LARGER SIZED HAIL...AS WELL AS WIND DAMAGE...INCLUDING TREES OR LARGE
LIMBS DOWNED BY CALLING THE NATIONAL WEATHER SERVICE TOLL FREE AT...
1...8 6 6...2 1 5...4 3 2 4.

&&

LAT...LON 3652 8033 3661 8014 3649 8003 3645 8003
      3637 8023
TIME...MOT...LOC 2155Z 312DEG 6KT 3652 8020

$$

DS
2 follow-up statements
316 
WWUS51 KRNK 132211
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
611 PM EDT SAT AUG 13 2011

VAC141-132221-
/O.CAN.KRNK.SV.W.0478.000000T0000Z-110813T2300Z/
PATRICK VA-
611 PM EDT SAT AUG 13 2011

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN PATRICK COUNTY IS
CANCELLED...

THE STORM THAT PROMPTED THE WARNING HAS EXITED THE COUNTY. 
THEREFORE...THE WARNING HAS BEEN CANCELLED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

&&

LAT...LON 3648 8030 3654 8008 3649 8003 3645 8003
      3637 8023
TIME...MOT...LOC 2211Z 339DEG 10KT 3645 8018

$$

NCC169-132300-
/O.CON.KRNK.SV.W.0478.000000T0000Z-110813T2300Z/
STOKES NC-
611 PM EDT SAT AUG 13 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM EDT
FOR NORTHEASTERN STOKES COUNTY...

AT 610 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR DANBURY...MOVING SOUTH
AT 10 MPH.

LOCATIONS IMPACTED INCLUDE...
  PRESTONVILLE...
  AYERSVILLE...
  DANBURY...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER.
REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...
DAMAGING WINDS IN EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY
HEAVY RAIN.

&&

LAT...LON 3648 8030 3654 8008 3649 8003 3645 8003
      3637 8023
TIME...MOT...LOC 2211Z 339DEG 10KT 3645 8018

$$

DS
304 
WWUS51 KRNK 132232
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
632 PM EDT SAT AUG 13 2011

NCC169-132242-
/O.CAN.KRNK.SV.W.0478.000000T0000Z-110813T2300Z/
STOKES NC-
632 PM EDT SAT AUG 13 2011

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN STOKES COUNTY IS
CANCELLED...

THE SEVERE THUNDERSTORM THAT PROMPTED THE WARNING HAS WEAKENED BELOW 
SEVERE LEVELS. THEREFORE...THE WARNING HAS BEEN CANCELLED.

TO REPORT SEVERE WEATHER...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN BLACKSBURG AT...1 8 6 6...2 1 5...4 3 2 4.

LAT...LON 3648 8030 3654 8008 3649 8003 3645 8003
      3637 8023
TIME...MOT...LOC 2232Z 339DEG 10KT 3640 8015

$$

DS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 13, 3:56 PM EDT, 1 hour 59 minutes earlier.

Area forecast discussion, Aug 13, 3:56 PM EDT, 1 hour 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
356 PM EDT SAT AUG 13 2011

.SYNOPSIS...
A STRONG COLD FRONT WILL MOVE THROUGH THE AREA LATE TONIGHT INTO
SUNDAY. COOLER HIGH PRESSURE WILL BUILD INTO THE AREA FROM THE
NORTH MONDAY AND TUESDAY.

&&

.NEAR TERM /THROUGH SUNDAY/...
AS OF 300 PM SATURDAY...

DEEP MOISTURE RESIDES OVER THE CWA...AND WILL REMAIN IN PLACE
UNTIL A FRONTAL PASSAGE SUNDAY. UNTIL THEN EXPECT SCATTERED TO
NUMEROUS SHOWERS AND THUNDERSTORMS...SOME OF WHICH WILL PRODUCE
HEAVY RAINFALL DUE TO THE MOISTURE RICH ENVIRONMENT...PWATS 1.50+.

SHOWERS AND THUNDERSTORMS THAT HAVE RESULTED DURING THE PEAK
HEATING PART OF THE DAY SATURDAY MAY WANE SOMEWHAT AFTER
SUNSET...BUT INCREASING CONVERGENCE AHEAD OF A VIGOROUS UPPER
LEVEL SHORT WAVE TROUGH AND ASSOCIATED COLD FRONT WILL LIKELY
RESULT IN A CONTINUED THREAT OF SHRA/TSRA DURING THE OVERNIGHT
AND EARLY SUNDAY. ANTICIPATE BANDS OF SHRA/TSRA TO DEVELOP
UPSTREAM ACROSS THE OH/TN VALLEYS...WITH A TRAJECTORY INTO
INTO THE MID ATLANTIC REGION.

USED A BROAD PAINT BRUSH OF HIGH POPS FOR TONIGHT AND
SUNDAY...LACKING DETAIL OF TIMING DUE TO TEMPORAL UNCERTAINTY OF
THE ANTICIPATED BANDS OF SHRA/TSRA. MAINTAINED HIGH POPS UNTIL
THE WINDS BECOME WESTERLY BEHIND THE COLD FRONT LATER SUNDAY
AFTERNOON.

MEAN WINDS SATURDAY OF 15 KTS SHOULD INCREASE TO 25 KTS BY SUNDAY.
THIS SHOULD RESULT IN FASTER MOVEMENT OF THE SHOWERS AND HOPEFULLY
LOWERING THE THREAT FOR WATER ISSUES WITH RESPECT TO FLASH
FLOODING. STILL CAN'T RULE OUT SOME POOR DRAINAGE FLOODING PER
POTENTIAL FOR SHRA/TSRA TO TRAIN OVER THE SAME AREAS. AS THE UPPER
TROUGH APPROACHES...TEMPERATURES ALOFT WILL BE COOLING...AND THIS
IN TURN MAY RAISE THE POTENTIAL FOR SEVERE STORMS PER INCREASING
LAPSE RATES PROMOTING STRONGER UPDRAFTS FOR LARGER HAIL AND
POTENTIAL FOR MICROBURST WINDS.

TEMPERATURES TONIGHT ARE EXPECTED TO BE MILD...DEW POINTS IN THE
60S PREVENTING THE DRY BULB FROM FALLING MUCH BLO 70 DEG F. TEMPS
SUNDAY WILL BE DEPENDENT ON AMOUNT OF SOLAR INSOLATION. USED BLENDED
MOS FOR SUNDAY DUE TO CLOUD FCST UNCERTAINTIES. TEMPS CAN EASILY
SPIKE IF THERE ARE ANY BREAKS IN THE CLOUD COVER AHEAD OF THE
FRONT.

&&

.SHORT TERM /SUNDAY NIGHT THROUGH TUESDAY NIGHT/...
AS OF 355 PM SATURDAY...

WEAK ELONGATED SURFACE LOW PRESSURE EXTENDING FROM THE VA COAST
AND VA COASTAL PLAINS SOUTHWEST INTO THE SC PIEDMONT EARLY IN THE
PERIOD WILL ONLY BEGRUDGINGLY MOVE NORTHEAST AND OFFSHORE BY
WEDNESDAY AS A SERIES OF SHORT WAVE TROFS CONTINUE TO CARVE OUT
AND AMPLIFY UPPER TROF DEVELOPING OVER THE EASTERN PORTION OF THE
NATION.

PROXIMITY TO OLD FRONTAL BOUNDARY...ARRIVAL OF COOLER MID LEVEL
TEMPERATURES...AND AREA OF HIGHER THETA-E AIR ACROSS THE
NORTHEAST AND EASTERN PORTIONS OF THE BLACKSBURG AREA...WITH
UPSLOPING WINDS ACROSS THE NORTHWESTERN MOUNTAINS...WILL WARRANT A
CONTINUED THREAT OF MAINLY DIURNALLY DRIVEN WIDELY SCATTERED TO
SCATTERED SHOWERS/THUNDERSTORMS IN THESE RESPECTIVE AREAS INTO
TUESDAY. SHOULD SEE A RETURN TO DRY WEATHER IN ALL AREAS LATER
TUESDAY INTO TUESDAY NIGHT AS SURFACE HIGH FINALLY ARRIVES IN THE
AREA WITH PASSAGE OF UPPER TROF AXIS.

AMOUNT OF CLOUD COVER AND THREAT OF SCATTERED PRECIPITATION SHOULD
HELP TO HOLD DAYTIME TEMPERATURES DOWN SOMEWHAT...WITH ACTUAL
TEMPERATURES LIKELY TO FALL SOMEWHERE BETWEEN THE COOL MET MOS AND
THE RELATIVELY WARM MAVMOS...CONSISTENT WITH THE INTERNALLY
DERIVED MOSMOS PROJECTIONS THAT WERE PREFERRED FOR THIS FORECAST UPDATE.
OVERNIGHT LOW TEMPERATURES THROUGH THE SHORT TERM PERIOD WERE
QUITE CLOSE ACROSS THE BOARD...AND WERE GENERALLY ACCEPTED WITH
ONLY LIMITED MODIFICATION NEEDED.

&&

.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
AS OF 1230 PM SATURDAY...

MEAN FLAT UPPER RIDGE BETWEEN EXITING SHORT WAVE TROF TO THE
NORTHEAST AND APPROACHING TROF OVER THE UPPER MIDWEST WILL LIKELY
LEAVE BLACKSBURG FORECAST AREA DRY WITH SEASONAL TEMPERATURES ON
WEDNESDAY.

ASSOCIATED WEAK SURFACE HIGH FORECAST TO MOVE OFFSHORE WEDNESDAY
NIGHT AS A SERIES OF SHORT WAVE TROFS PUSH SOUTHEAST OUT OF UPPER
MIDWEST...GRADUALLY ESTABLISHING AND AMPLIFYING LONG WAVE TROF
OVER THE EASTERN THIRD OF THE NATION THURSDAY INTO FRIDAY.

BACKING FLOW ALOFT...WITH SURFACE WINDS VEERING INTO THE SOUTHEAST
WITH TIME SHOULD SET THE STAGE FOR A PROLONGED PERIOD OF THETA-E
ADVECTION AND ISENTROPIC LIFT...SUPPORTING AN INCREASED THREAT OF
SHOWERS/THUNDERSTORMS DURING THE LATE WEEK PERIOD...WITH
PRECIPITATION LIKELY TO BE MAXIMIZED ALONG AND IMMEDIATELY EAST OF
THE BLUE RIDGE WHERE UPWARD VERTICAL MOTION FIELDS ARE MAXIMIZED
DUE TO UPSLOPING COMPONENT.

ABUNDANT ANTICIPATED CLOUD COVER AND A GOOD THREAT OF PRECIPITATION
THURSDAY THROUGH FRIDAY SHOULD HELP TO COMPRESS THE NORMAL DIURNAL
TEMPERATURE CURVE...RESULTING IN SEASONAL TO SLIGHTLY BELOW NORMAL
READINGS BY DAY...BUT WITH MILD TEMPERATURES AT NIGHT.

MEAN TROF AXIS SHOULD PASS EAST OF THE BLACKSBURG FORECAST AREA BY
SATURDAY...ALLOWING FOR SLIGHTLY COOLER AND DRIER AIR TO BEGIN FILTERING
INTO THE AREA FROM THE WEST. HOWEVER...COOLER TEMPERATURES ALOFT
IN VICINITY OF TROF AXIS...AND TIMING UNCERTAINTIES WARRANT A
CONTINUED LOW THREAT FOR LINGERING SHOWERS UNTIL A MORE
SUBSTANTIAL PUSH OF DRIER AIR ARRIVES BY SUNDAY.

HPC GUIDANCE FOLLOWED THROUGH THE ENTIRE LONG TERM PERIOD EXCEPT
FOR SOME SMALL TWEAKS NEEDED TO DAILY HIGH AND LOW TEMPERATURES TO
ACCOUNT FOR LOCAL CLIMATOLOGY.

&&

.AVIATION /20Z SATURDAY THROUGH THURSDAY/...
SCATTERED TO NUMEROUS SHRA/TSRA ARE ANTICIPATED THIS EVENING...
TONIGHT...AND SUNDAY PER DEEP MOIST AIR MASS THAT RESIDES OVER THE
APPALACHIANS. AREAS OF MVFR ARE LIKELY WITH LOCAL IFR.

A COLD FRONT WILL MOVE THROUGH THE AREA SUNDAY. NUMEROUS SHOWERS
AND TSTMS ARE EXPECTED AHEAD OF THE FRONT...ENDING WITH ITS
PASSAGE LATE IN THE DAY SUNDAY. THE COLD FRONT IS FORECAST TO BE
RATHER ROBUST...MORE TYPICAL OF A FALL FRONT WITH A DISTINCT WIND
SHIFT AND INCREASE IN WIND SPEED FROM THE NORTHWEST BEHIND THE
FRONT SUNDAY. NORTHWEST WINDS OF 20 TO 25 KTS ARE PROGGED AT 5KFT
AGL SUNDAY NIGHT AND MONDAY. THIS SHOULD RESULT IN SOME SFC GUSTS
OF UP TO 25 KTS...ESPECIALLY NEAR THE MTNS. UPSLOPE MVFR CIGS MAY
HOLD IN THE MTNS THROUGH MONDAY NIGHT...THEN HIGH PRESSURE SHOULD
BUILD IN FROM THE WEST...BRINGING A RETURN OF WIDESPREAD VFR FROM
TUESDAY INTO WEDNESDAY.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...JJ
NEAR TERM...PM
SHORT TERM...WERT
LONG TERM...WERT
AVIATION...PM
Hazardous weather outlook, Aug 13, 3:39 PM EDT, 2 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
339 PM EDT SAT AUG 13 2011

NCZ001>003-018>020-VAZ007-009>020-022>024-032>035-WVZ042>045-141945-
ASHE-ALLEGHANY NC-SURRY-WATAUGA-WILKES-YADKIN-TAZEWELL-SMYTH-BLAND-
GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-CARROLL-FLOYD-CRAIG-
ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-PATRICK-FRANKLIN-
BEDFORD-AMHERST-MERCER-SUMMERS-MONROE-GREENBRIER-
339 PM EDT SAT AUG 13 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS PRODUCING HEAVY
DOWNPOURS MAY RESULT IN POOR DRAINAGE FLOODING. A FEW STORMS MAY
CONTAIN LARGE HAIL OR DAMAGING WIND GUSTS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

A STRONG COLD FRONT WILL MOVE THROUGH THE AREA SUNDAY. STORMS THAT
DEVELOP ALONG THIS FRONT MAY PRODUCE HEAVY RAINFALL...SMALL HAIL...
AND GUSTY WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ004>006-VAZ043>047-058-059-141945-
STOKES-ROCKINGHAM-CASWELL-HENRY-PITTSYLVANIA-CAMPBELL-APPOMATTOX-
BUCKINGHAM-HALIFAX-CHARLOTTE-
339 PM EDT SAT AUG 13 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...CENTRAL VIRGINIA AND SOUTH CENTRAL VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS PRODUCING HEAVY
DOWNPOURS MAY RESULT IN POOR DRAINAGE FLOODING. A FEW STORMS MAY
CONTAIN LARGE HAIL OR DAMAGING WIND GUSTS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS SUNDAY.

A STRONG COLD FRONT WILL MOVE THROUGH THE AREA SUNDAY. STORMS THAT
DEVELOP ALONG THIS FRONT MAY PRODUCE HEAVY RAINFALL...LARGE HAIL...
AND DAMAGING WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED SUNDAY AFTERNOON.

In the hours before

Special weather statement, Aug 13, 4:19 PM EDT, 1 hour 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
419 PM EDT SAT AUG 13 2011

NCZ019-132045-
WILKES NC-
419 PM EDT SAT AUG 13 2011

...STRONG THUNDERSTORMS WILL AFFECT WILKES COUNTY...

AT 414 PM EDT...STRONG THUNDERSTORMS WERE ALONG A LINE FROM 6 MILES
NORTHEAST OF NORTH WILKESBORO TO BOOMER...MOVING SOUTHEAST AT 15 MPH.

WIND GUSTS TO 30 MPH ARE POSSIBLE WITH THESE STORMS. VERY HEAVY RAIN
WILL FALL FROM THESE STORMS...AND WILL CAUSE WATER TO POND ON ROADS
AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS. EXPECT FREQUENT
CLOUD TO GROUND LIGHTNING FROM THESE STORMS. DO NOT STAY IN THE OPEN
OR SEEK SHELTER UNDER TREES WHEN LIGHTNING THREATENS...MOVE INDOORS
WHEN A THUNDERSTORM APPROACHES.

THESE STORMS WILL BE NEAR WINDY GAP AROUND 445 PM.

LAT...LON 3603 8118 3603 8122 3609 8130 3624 8107
      3617 8088 3602 8110 3603 8115 3602 8117

DS
Special weather statement, Aug 13, 4:44 PM EDT, 1 hour 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
444 PM EDT SAT AUG 13 2011

VAZ032-132115-
PATRICK VA-
444 PM EDT SAT AUG 13 2011

...A STRONG THUNDERSTORM WILL AFFECT PATRICK COUNTY...

AT 442 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 5 MILES NORTHEAST
OF STUART...MOVING SOUTHEAST AT 10 MPH.

WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THIS STORM. VERY HEAVY RAIN
WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO POND ON ROADS AND
QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

THIS STORM WILL BE NEAR CRITZ AROUND 515 PM.

LAT...LON 3664 8011 3659 8027 3675 8031 3678 8023

DS
Special weather statement, Aug 13, 4:45 PM EDT, 1 hour 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
445 PM EDT SAT AUG 13 2011

VAZ018-132115-
CRAIG VA-
445 PM EDT SAT AUG 13 2011

...A STRONG THUNDERSTORM WILL AFFECT CRAIG COUNTY...

AT 442 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 4 MILES NORTHEAST
OF SINKING CREEK...MOVING SOUTHEAST AT 5 MPH.

WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THIS STORM. VERY HEAVY RAIN
WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO POND ON ROADS AND
QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS. EXPECT FREQUENT
CLOUD TO GROUND LIGHTNING FROM THIS STORM. DO NOT STAY IN THE OPEN OR
SEEK SHELTER UNDER TREES WHEN LIGHTNING THREATENS...MOVE INDOORS WHEN
A THUNDERSTORM APPROACHES.

THIS STORM WILL BE NEAR ABBOTT AROUND 515 PM.

LAT...LON 3744 8008 3738 8026 3746 8031 3751 8020

DS
Special weather statement, Aug 13, 4:50 PM EDT, 1 hour 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
450 PM EDT SAT AUG 13 2011

VAZ007-132130-
TAZEWELL VA-
450 PM EDT SAT AUG 13 2011

...A STRONG THUNDERSTORM WILL AFFECT TAZEWELL COUNTY...

AT 446 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 11 MILES NORTHWEST
OF RICHLANDS...MOVING EAST AT 25 MPH.

WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THIS STORM. VERY HEAVY RAIN
WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO POND ON ROADS AND
QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS. EXPECT FREQUENT
CLOUD TO GROUND LIGHTNING FROM THIS STORM. DO NOT STAY IN THE OPEN OR
SEEK SHELTER UNDER TREES WHEN LIGHTNING THREATENS...MOVE INDOORS WHEN
A THUNDERSTORM APPROACHES.

LAT...LON 3725 8174 3725 8172 3721 8168 3721 8156
      3723 8154 3723 8152 3726 8150 3728 8142
      3732 8139 3721 8137 3719 8179

DS
Special weather statement, Aug 13, 5:15 PM EDT, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
515 PM EDT SAT AUG 13 2011

NCZ004-VAZ032-132145-
PATRICK VA-STOKES NC-
515 PM EDT SAT AUG 13 2011

...STRONG THUNDERSTORMS WILL AFFECT PATRICK AND STOKES COUNTIES...

AT 514 PM EDT...STRONG THUNDERSTORMS WERE ALONG A LINE FROM 7 MILES
WEST OF SPENCER TO 5 MILES NORTHEAST OF FRANCISCO...MOVING SOUTHEAST
AT 15 MPH.

WIND GUSTS TO 30 MPH ARE POSSIBLE WITH THESE STORMS. VERY HEAVY RAIN
WILL FALL FROM THESE STORMS...AND WILL CAUSE WATER TO POND ON ROADS
AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS. EXPECT FREQUENT
CLOUD TO GROUND LIGHTNING FROM THESE STORMS. DO NOT STAY IN THE OPEN
OR SEEK SHELTER UNDER TREES WHEN LIGHTNING THREATENS...MOVE INDOORS
WHEN A THUNDERSTORM APPROACHES.

THESE STORMS WILL BE NEAR PENNS STORE AROUND 530 PM.

LAT...LON 3647 8022 3660 8040 3670 8014 3662 8005
      3655 8005

DS
Special weather statement, Aug 13, 5:50 PM EDT, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
550 PM EDT SAT AUG 13 2011

NCZ004-VAZ032-132215-
PATRICK VA-STOKES NC-
550 PM EDT SAT AUG 13 2011

...A STRONG THUNDERSTORM WILL AFFECT PATRICK AND STOKES COUNTIES...

AT 546 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 6 MILES NORTHWEST
OF SANDY RIDGE...MOVING SOUTHEAST AT 10 MPH.

WIND GUSTS TO 30 MPH ARE POSSIBLE WITH THIS STORM. VERY HEAVY RAIN
WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO POND ON ROADS AND
QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS. EXPECT FREQUENT
CLOUD TO GROUND LIGHTNING AND DIME SIZE HAIL FROM THIS STORM. DO NOT
STAY IN THE OPEN OR SEEK SHELTER UNDER TREES WHEN LIGHTNING
THREATENS...MOVE INDOORS WHEN A THUNDERSTORM APPROACHES.

THIS STORM WILL BE NEAR LAWSONVILLE AROUND 605 PM AND SANDY RIDGE
AROUND 615 PM.

LAT...LON 3646 8003 3640 8025 3657 8036 3666 8017

DS

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 12, 9:02 PM EDTSpecial Weather StatementRNKWatauga28 min
Aug 13, 2:21 PM EDTSpecial Weather StatementRNKCaldwell24 min
Aug 13, 2:37 PM EDTSpecial Weather StatementRNKSurry23 min
Aug 13, 2:49 PM EDTSpecial Weather StatementRNKAshe26 min
Aug 13, 3:41 PM EDTSevere Thunderstorm WarningRNKWilkes37 min
Aug 13, 3:44 PM EDTSevere Thunderstorm WarningRNKAlleghany21 min
Aug 13, 4:19 PM EDTSpecial Weather StatementRNKWilkes26 min
Aug 13, 5:50 PM EDTSpecial Weather StatementRNKStokes25 min
Aug 13, 6:01 PM EDTSpecial Weather StatementRNKAshe29 min
Aug 13, 6:21 PM EDTSpecial Weather StatementRNKStokes39 min
Aug 13, 6:29 PM EDTSpecial Weather StatementRNKAlleghany31 min
Aug 13, 7:01 PM EDTSpecial Weather StatementRNKStokes29 min
Aug 13, 7:38 PM EDTSevere Thunderstorm WarningRNKSurry, Yadkin67 min
Aug 12, 8:01 PM EDTSpecial Weather StatementRNKHenry, City of Martinsville29 min
Aug 12, 9:22 PM EDTSpecial Weather StatementRNKCity of Roanoke23 min
Aug 12, 9:42 PM EDTSpecial Weather StatementRNKCity of Roanoke48 min
Aug 13, 9:13 AM EDTSpecial Weather StatementRNKHalifax47 min
Aug 13, 11:52 AM EDTSpecial Weather StatementRNKAppomattox, Buckingham53 min
Aug 13, 1:43 PM EDTSevere Thunderstorm WarningRNKCarroll, Grayson, City of Galax62 min
Aug 13, 1:53 PM EDTSpecial Weather StatementRNKMontgomery, City of Radford67 min
Aug 13, 2:19 PM EDTSpecial Weather StatementRNKPulaski26 min
Aug 13, 2:51 PM EDTSpecial Weather StatementRNKFloyd24 min
Aug 13, 3:17 PM EDTSevere Thunderstorm WarningRNKFloyd, Franklin, Patrick58 min
Aug 13, 3:43 PM EDTSevere Thunderstorm WarningRNKMontgomery, Pulaski30 min
Aug 13, 3:51 PM EDTSpecial Weather StatementRNKCity of Covington24 min
Aug 13, 4:14 PM EDTSpecial Weather StatementRNKPatrick31 min
Aug 13, 4:16 PM EDTSpecial Weather StatementRNKCity of Radford29 min
Aug 13, 4:44 PM EDTSpecial Weather StatementRNKPatrick31 min
Aug 13, 4:45 PM EDTSpecial Weather StatementRNKCraig30 min
Aug 13, 4:50 PM EDTSpecial Weather StatementRNKTazewell40 min
Aug 13, 5:15 PM EDTSpecial Weather StatementRNKPatrick30 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2011Severe Thunderstorm Warnings in Virginia, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.